“I gained so much weight since I started taking an antidepressant. I just can’t seem to lose weight anymore.”
I’ve heard this more than once from friends and family members who suffer from depression. And research shows that about one-quarter of those on psychotropic drugs experience weight gain. While some may gain just a pound or two, others experience weight gain of 10 pounds or more.
Experts have several theories on why the drugs may be linked to weight gain, but there’s nothing conclusive yet and that bothers many–especially those who rely on these medications every day.
Common antidepressants including selective serotonin reuptake inhibitors (SSRIs), tricyclics and MAO inhibitors linked to weight gain include Lexapro, Paxil, Pexava, Prozac, Zoloft, Elavil, Endep, Vanatrip, Remeron, Tofranil, Parnate and Nardil. In a large Italian study from 2012, researchers concluded that some meds are worse than others when it comes to weight gain. They concluded that the worst meds for causing weight gain included Paxil, Pexava, Elavil, Endep, Vanatrip and Remeron.
If you’re taking an antidepressant and have noticed weight gain, there’s plenty you can do to keep your symptoms at bay and steady the scale. First, focus on eating a healthier diet. Eeat more fruits, veggies and fiber-rich foods and avoid calorie-rich treats, fried foods and foods and beverages rich in added sugars. If you drink alcohol, stick with one drink per day for woman; two for men. Alcohol not only packs in calories, it may stimulate your appetite.
Many experts believe that because the drugs elevate your mood and help you find more pleasure in life, it makes everything tastier. You may also find that you’re more social and eating out more often than previously. Recording what you eat and drink in a journal of online can help you identify if you are, in fact, just eating more because you’re enjoying food more. If that’s the case, try to find more balance between your caloric intake and what you burn off from exercise.
Getting more physical activity when you’re on antidepressants in generally recommended. Not only does fitness improve move and help alleviate symptoms of depression on its own, it will help you manage your weight better. Strive to get at least 30 minutes most days of the week, and make sure that your working out hard enough to break a sweat.
If you find the weight gain unbearable, speak with your healthcare provider because several psychotropic meds have no association to weight changes. And, in fact, Wellbutrin has been shown to help those taking it lose about 10 pounds.
Julie Upton, MS, RD, CSSD